Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



The radius of metric regularity

Authors: A. L. Dontchev, A. S. Lewis and R. T. Rockafellar
Journal: Trans. Amer. Math. Soc. 355 (2003), 493-517
MSC (2000): Primary 49J53; Secondary 49J52, 90C31
Published electronically: October 4, 2002
MathSciNet review: 1932710
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Metric regularity is a central concept in variational analysis for the study of solution mappings associated with ``generalized equations'', including variational inequalities and parameterized constraint systems. Here it is employed to characterize the distance to irregularity or infeasibility with respect to perturbations of the system structure. Generalizations of the Eckart-Young theorem in numerical analysis are obtained in particular.

References [Enhancements On Off] (What's this?)

  • 1. J. M. BORWEIN, Norm duality for convex processes and applications, Journal of Optimization Theory and Applications 48 (1986), 53-64. MR 87d:90126
  • 2. J. M. BORWEIN AND D. M. ZHUANG, Verifiable necessary and sufficient conditions for openness and regularity of set-valued maps, J. Math. Anal. Appl. 134 (1988), 441-459. MR 90h:90185
  • 3. R. COMINETTI, Metric regularity, tangent cones, and second-order optimality conditions, Appl. Math. Optim. 21 (1990), 265-287. MR 91g:90174
  • 4. J. DEMMEL, The condition number and the distance to the nearest ill-posed problem, Numerische Math. 51 (1987), 251-289. MR 88i:15014
  • 5. A. V. DMITRUK, A. A. MILYUTIN, AND N. P. OSMOLOVSKI{\u{\i}}\kern.15em, The Lusternik theorem and the theory of extremum, Uspekhi Math. Nauk 35 (1980), no. 6, 11-46; English transl., Russian Math. Surveys 35 (1980), no. 6, 11-52. MR 82c:58010
  • 6. A. L. DONTCHEV, The Graves theorem revisited, J. Convex Anal. 3 (1996), 45-53. MR 97g:46055
  • 7. A. L. DONTCHEV AND W. W. HAGER, An inverse function theorem for set-valued maps, Proc. Amer. Math. Soc. 121 (1994), 481-489. MR 94h:58020
  • 8. A. L. DONTCHEV AND R. T. ROCKAFELLAR, Characterizations of strong regularity for variational inequalities over polyhedral convex sets, SIAM J. Optim. 6 (1996), 1087-1105. MR 97f:90095
  • 9. S. FILIPOWSKI, On the complexity of solving sparse symmetric linear approximate data, Math. Oper. Research 22 (1997), 769-792. MR 99a:90201
  • 10. R. M. FREUND AND J. R. VERA, Some characterizations and properties of the distance to ill-posedness and the condition number of a conic linear system, Math. Programming, Ser. A 86 (1999), 225-260. MR 2000i:90089
  • 11. L. M. GRAVES, Some mapping theorems, Duke Math. J. 17 (1950), 111-114. MR 11:729e
  • 12. R. A. HORN AND C. JOHNSON, Matrix Analysis. Cambridge University Press, Cambridge, U.K., 1985. MR 87e:15001
  • 13. A. D. IOFFE, Nonsmooth analysis: differential calculus of nondifferentiable mappings, Trans. Amer. Math. Soc. 266 (1981), 1-56. MR 82j:58018
  • 14. A. D. IOFFE, Metric regularity and subdifferential calculus, Uspekhi Mat. Nauk 55 (2000), 103-162 (Russian). English translation: Russian Math. Surveys 55 (2000), 501-558. MR 2001j:90102
  • 15. A. S. LEWIS, Ill-conditioned convex processes and conic linear systems, Math. of Oper. Research 23 (1999), 829-834. MR 2002f:90128
  • 16. A. S. LEWIS, Ill-conditioned inclusions, Set-Valued Analysis 9 (2001), 375-381. MR 2002h:49029
  • 17. L. A. LUSTERNIK, Sur les extrêmes relatifs de fonctionnelles, Mat. Sbornik 41 (1934), 390-401. (Russian; French summary)
  • 18. B. S. MORDUKHOVICH, Coderivatives of set-valued mappings: calculus and applications, Nonlinear Anal. 30 (1997), 3059-3070.
  • 19. J. PEÑA, Understanding the geometry of infeasible perturbations of a conic linear system, SIAM J. Optim. 10 (2000), 534-550. MR 2000k:90054
  • 20. J. RENEGAR, Linear programming, complexity theory and elementary functional analysis, Math. Programming Ser. A 70 (1995), 279-351. MR 96i:90029
  • 21. S. M. ROBINSON, Normed convex processes, Trans. Amer. Math. Soc. 174 (1972), 127-140. MR 47:2323
  • 22. S. M. ROBINSON, Regularity and stability for convex multifunctions, Math. of Oper. Research 1 (1976), 130-143. MR 55i:1388
  • 23. S. M. ROBINSON, Strongly regular generalized equations, Math. of Oper. Research 5 (1980), 43-62. MR 81m:90109
  • 24. R. T. ROCKAFELLAR, Convex Analysis. Princeton University Press, Princeton, N.J., 1970. MR 43:445
  • 25. R. T. ROCKAFELLAR AND ROGER J.-B. WETS, Variational Analysis, Springer-Verlag, Berlin, 1997. MR 98m:49001
  • 26. W. RUDIN, Functional Analysis, Second Ed., McGraw-Hill, New York, 1991. MR 92k:46001
  • 27. C. URSESCU, Multifunctions with closed convex graph, Czechoslovak Mathematical Journal 25 (1975), 438-441. MR 52:8869

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 49J53, 49J52, 90C31

Retrieve articles in all journals with MSC (2000): 49J53, 49J52, 90C31

Additional Information

A. L. Dontchev
Affiliation: Mathematical Reviews, American Mathematical Society, Ann Arbor, Michigan 48107-8604

A. S. Lewis
Affiliation: Department of Mathematics, Simon Fraser University, Burnaby, British Columbia, Canada V5A 1S6

R. T. Rockafellar
Affiliation: Department of Mathematics, University of Washington, Seattle, Washington 98195

Keywords: Metric regularity, perturbations, distance to irregularity, distance to infeasibility, Eckart-Young theorem, Lusternik-Graves theorem, Robinson-Ursescu theorem, coderivatives
Received by editor(s): July 27, 2000
Published electronically: October 4, 2002
Additional Notes: Research partially supported by the NSF Grant DMS–9803098 for the first and the third author, and by the Natural Sciences and Engineering Research Council of Canada for the second author
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society